MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-425-12
Medical Device Problem Code Retraction Problem (1536)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A pipeline flex embolization device and a phenom-27 catheter were returned for analysis.The inner diameter (id) of the phenom-27 catheter was found to be 0.027¿.Per pipeline flex embolization device instructions for use (ifu): ¿the pipeline embolization device is designed to be delivered through a compatible micro catheter of 0.027¿ inside diameter.Therefore, the phenom-27 catheter was found to be compatible for use with the pipeline flex.The pipeline flex pushwire was found to be extending ~58.5cm from hub.The pipeline flex embolization device was then removed from the phenom-27 catheter.No bends or kinks were found with the pipeline pushwire.The hypotube was found to be intact with ptfe pulled back and blood residue.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves were found to be damaged.The tip coil was found to be damaged.The pipeline braid was not returned.No other anomalies were found with the pipeline device.The pipeline flex pushwire was found to be extending ~58.5cm from hub.No damages were found with the phenom hub.The phenom total length was measured to be ~151.7cm.The useable length was measured to be ~145.2cm which was found to be within specification.The catheter body was found to be accordioned at ~145.0cm for ~5.0cm from distal tip.No damages were found with the distal tip.The pipeline flex was then removed from the catheter.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿catheter resistance¿ was confirmed.It is likely the damages to the catheter body (accordioned) contributed to the resistance.Possible contributing factors to ¿catheter resistance¿ include the use of an incompatible device, severely tortuous patient anatomy, and insufficient catheter flush.Based on the device analysis and reported information, the customer¿s report of ¿delivery system stuck during retraction¿ was confirmed.It is likely the damages to the catheter body (accordioned) contributed to the resistance.Possible contributing factors to ¿delivery system stuck during retraction¿ include high force delivery/retrieval, catheter damage, and lack of a continuous flush.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline delivery system became stuck in the phenom microcatheter during retraction.The patient was undergoing treatment for unruptured, saccular aneurysm located in the ophthalmic segment of the left ica.The max diameter was 6mm, and the neck diameter was 4mm.The patient's vessel tortuosity was moderate.The landing zone was 3.2mm distal and 4.2mm proximal.The access vessel was the left ica, which was 4.2mm in diameter.Dual antiplatelet treatment was administered, and the pru level was 26.It was reported that the pipeline was successfully deployed across the aneurysm.The physician went through the device to capture the distal pipeline wire.Retrieval was tough, and the wire became stuck in the catheter.The wire and catheter were removed, and the patient did not experience any injury or complications.The pushwire was not rotated during removal, and there was no damage to the catheter.Angiographic results post procedure showed good placement.The patient woke up without incident and returned to baseline.The devices were prepared and flushed according to the instructions for use (ifu).Ancillary devices include a navien 072 guide catheter.Additional information received reported that the pipeline wire became stuck in the distal portion of the catheter.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12833170
Report Number2029214-2021-01494
Device Sequence Number4472530
Product Code OUT
UDI-Device Identifier00847536016088
UDI-Public00847536016088
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2023
Device Model NumberPED-425-12
Device Catalogue NumberPED-425-12
Device Lot NumberB111802
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2021
Initial Report FDA Received Date11/17/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/03/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age43 YR
Patient SexFemale